Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 31, NWS Albuquerque, NM

April 10, 20088 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 10, 2008, 7:00 AM MDT for 8 counties in New Mexico. It took effect at Apr 10, 2008, 12:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 10, 2008, 7:00 AM MDT (13:00 UTC)
In effect from
Apr 10, 2008, 12:00 PM MDT
Expired
Apr 10, 2008, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, McKinley County, NM, San Juan County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 65 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 3:11 PM MDTSNOW 104 Nw Sandia Park, NMSANDIA PEAK AT THE TOP OF THE TRAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 1.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KABQ 101300
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
700 AM MDT THU APR 10 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITIES FROM THE WESTERN
HIGHLANDS TO THE EAST CENTRAL PLAINS MAINLY SOUTH OF INTERSTATE
40...

.LARGE WEATHER SYSTEM OVER NORTHEAST NEW MEXICO WITH SURFACE LOW
PRESSURE DEEPENING OVER TEXAS AND OKLAHOMA PANHANDLES WILL PRODUCE
STRONG WEST WINDS THROUGH EARLY EVENING. HUMIDITIES FALLING INTO
THE LOW TEENS AND SINGLE DIGITS SOUTH OF INTERSTATE 40 WILL
COMBINE WITH WINDS FOR DANGEROUS FIRE WEATHER CONDITIONS TODAY.
WIND SHIFTS TO THE NORTHWEST BY EVENING WITH DECREASING WIND
SPEEDS WILL EASE THE FIRE WEATHER DANGER AS HUMIDITIES RECOVER
ABOVE 20 PERCENT. WEATHER SYSTEM MOVING TO MISSOURI VALLEY WITH
SURFACE HIGH PRESSURE BUILDING OVER WESTERN EDGE OF NEW MEXICO AND
WEAK COLD FRONT DROPPING SOUTHWARD ACROSS THE STATE ON FRIDAY MAY
PRODUCE SOME LOCAL FIRE WEATHER DANGER FOR THE DAY SOUTH OF
INTERSTATE 40.

NMZ105>109-110200-
/O.UPG.KABQ.FW.A.0027.080410T1800Z-080411T0200Z/
/O.NEW.KABQ.FW.W.0031.080410T1800Z-080411T0200Z/
NEW MEXICO FIRE WEATHER ZONE 105
NORTHWEST HIGHLANDS/WESTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 106
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE-SOCORRO BLM/ABZ-GLZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
NEW MEXICO FIRE WEATHER ZONE 109
WEST CENTRAL HIGHLANDS/SOUTHWEST CIBOLA NF AND SOCORRO BLM/ABQ-
GLZ-
700 AM MDT THU APR 10 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE EXPECTED.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

SHY
1 follow-up statement
000 
WWUS85 KABQ 101758
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1158 AM MDT THU APR 10 2008

...RED FLAG WARNING IN EFFECT THROUGH 8 PM MDT THIS EVENING 
FOR STRONG WINDS AND LOW HUMIDITIES ACROSS THE EAST CENTRAL 
PLAINS MAINLY SOUTH OF INTERSTATE 40...
...RED FLAG WARNING FOR THE REST OF THE AREA HAS BEEN CANCELLED...

.CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE EAST
CENTRAL PLAINS THE REST OF THIS AFTERNOON INTO THE EARLY EVENING.
CRITICAL FIRE WEATHER CONDITIONS WILL HOWEVER BE LIMITED ACROSS
FAR SOUTHERN PORTIONS OF THE MIDDLE RIO GRANDE VALLEY FOR 1 TO 2
HOURS AS CLOUD COVER...COOLER TEMPERATURES AND ANTECEDENT
PRECIPITATION MITIGATE FIRE DANGER LEVELS. THUS...WENT AHEAD AND
CANCELLED WARNINGS FOR A GOOD PORTION OF THE FORECAST AREA
EXCLUDING THE EAST CENTRAL PLAINS. 

NMZ105>107-109-101900-
/O.CAN.KABQ.FW.W.0031.080410T1800Z-080411T0200Z/
NEW MEXICO FIRE WEATHER ZONE 105
NORTHWEST HIGHLANDS/WESTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 106
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE-SOCORRO BLM/ABZ-GLZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 109
WEST CENTRAL HIGHLANDS/SOUTHWEST CIBOLA NF AND SOCORRO BLM/ABQ-
GLZ-
1158 AM MDT THU APR 10 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED THE RED
FLAG WARNING. 

ONE TO TWO HOURS OF CRITICAL FIRE WEATHER CONDITIONS WILL BE
POSSIBLE SOCORRO SOUTHWARD TO THE COUNTY LINE...OTHERWISE CLOUD
COVER AND COOL TEMPERATURES WILL LIMIT FIRE DANGER ACROSS THE
WESTERN MOUNTAINS...ESTANCIA AND MIDDLE RIO GRANDE VALLEYS.

$$

NMZ108-110200-
/O.CON.KABQ.FW.W.0031.080410T1800Z-080411T0200Z/
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
1158 AM MDT THU APR 10 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE EXPECTED.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$
50

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 10, 3:09 AM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 10, 3:09 AM MDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 AM MDT THU APR 10 2008

.DISCUSSION...
UPPER TROUGH HAS PLUNGED INTO NEW MEXICO WITH 564 DAM CONTOUR
PUSHING SOUTH OF THE MEXICAN BORDER AND TROUGH AXIS BISECTING THE
STATE. EXPECTING TO SEE A CLOSING OFF OF THE UPPER LEVEL CONTOURS
AS SYSTEM SHIFTS EAST OF THE ROCKIES LEAVING A PRONOUNCED NORTH TO
NORTHWEST FLOW ACROSS THE FORECAST AREA TODAY. A FEW SPARSE AND
LIGHT SHOWERS ONGOING AT THE MOMENT WITH PATCHY AREAS OF
FOG...MOSTLY NORTH AND EAST.

BEST MID TO UPPER LEVEL MOISTURE WILL BE TRANSITIONING EASTWARD
WITH RESIDUAL WRAP AROUND CLOUDS AND SHOWERS HANGING AROUND THE
NORTHERN TIER OF THE CWA. HEAVIEST AND MOST WIDESPREAD PRECIP TO
OCCUR OVER NORTHEAST CLOSEST TO THE LOW AND FALLING IN THE LIQUID
PHASE OTHER THAN SOME PERIODS OF WET FLAKES ABOVE 6000 TO 6500FT.
WINDS OF 45 TO 50KT AT H7 WILL QUICKLY MIX DOWNWARD TO THE SURFACE
AFTER SUNRISE IN MANY AREAS...PARTICULARLY THE EAST CENTRAL TO
SOUTHEASTERN ZONES WHERE HIGH WIND WARNING WILL BE IN EFFECT. WIND
ADVISORY WILL SUFFICE ELSEWHERE EXCEPT FOR THE NORTHEASTERN ZONES
OF 006 AND 007 WHERE PRESSURE GRADIENT WILL BE WEAKER. IN
ADDITION...RED FLAG WARNING WILL GO IN EFFECT ALONG AND SOUTH OF
INTERSTATE 40. SOME SPOTTY AREAS MAY LAG IN MEETING CRITICAL FIRE
WX CRITERIA DUE TO RECENT PRECIP AMOUNTS RANGING 0.3 TO 0.5 INCHES
AT SOME LOCALES. THIS SHOULD ONLY TEMPORARILY SLOW THE DIURNAL
DECLINE IN RELATIVE HUMIDITY GIVEN SUCH STRONG WINDS AND THE
CLEARING TREND EXPECTED FOR THIS AREA TODAY.

A BRIEF LULL IN THE PRECIP IS EXPECTED IN THE NORTH TONIGHT...BUT
A STRONG MERIDIONAL COMPONENT BEHIND THE EXITING SYSTEM WILL USHER
IN A QUICK HITTING VORT MAX OVER THE NORTH AND NORTHEAST FOR
FRIDAY. GFS AND NAM ARE BOTH PAINTING A BAND OF FRONTOGENESIS AT
ROUGHLY H7 IN THE NORTHEAST AND THIS COULD ENHANCE THE LIKELIHOOD
FOR SOME BANDED SHOWER ACTIVITY IN THIS AREA THROUGH FRIDAY. MOS
GUIDANCE HAS INCREASED POPS AND SO I HAVE RISEN POPS SOME IN THE
NORTHEASTERN THIRD OF THE STATE GIVEN THE PLACEMENT AND THE
SIGNAL OF THE AFOREMENTIONED PHYSICAL AND DYNAMICAL FEATURES.
GUIDANCE HAS ALSO TRENDED MUCH COLDER FOR FRIDAY AFTERNOON DUE TO
STRONG COLD AIR ADVECTION IN NORTHERLY FLOW OFF OF THE SURFACE.
I TRENDED WITH COLDER TEMPERATURES...BUT STILL REMAINED A COUPLE
DEGREES HIGHER THAN THE WARMER NAM NUMBERS.

CHANCES FOR PRECIP FINALLY SEEM TO DWINDLE AWAY BY SATURDAY...BUT
STRONG NORTHWEST FLOW REALLY DOES NOT WEAKEN TO A CONFIDENT LEVEL
UNTIL SUNDAY. HAVE KEPT THE FORECAST DRY FOR SATURDAY AND SUNDAY
FOR NOW AND WILL CONTINUE TO MONITOR. STRONG RIDGE STILL PROGGED
TO BUILD OVER THE STATE DURING THE FIRST HALF OF THE WEEK BRINGING A
TRANQUIL WARMING TREND TO THE AREA. CONCERNS FOR THE LATTER PART OF
NEXT WEEK WILL INCLUDE LOW LEVEL MOISTURE RETURN FROM THE
SOUTHEAST AND A PROGRESSIVE WAVE TRACKING NORTH OF US.

&&

.AVIATION...
GRADUAL EASING OF WIDESPREAD MVFR AND IFR CONDX OVER THE NEXT 24
HOURS AS WEATHER SYSTEM OVER NORTHEAST NEW MEXICO PLUNGES EASTWARD
INTO THE CENTRAL PLAINS. CLEARING SKIES FROM SOUTHWEST TO NORTHEAST
DURING THE DAY TODAY WILL RELIEVE MT OBSCURATION...WITH SOME FOG
POTENTIAL OVERNIGHT TONIGHT IN CLEAR AREAS. MVFR CONDX WITH PECKS TO
IFR WILL CONTINUE THROUGH EARLY EVENING OVER EASTERN THIRD OF THE
STATE. VERY WINDY STATEWIDE TODAY WITH WINDS BROADLY DECREASING
AFTER SUNSET.

SHY

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  29  52  24  63 /  10   5   5   0
GALLUP..........................  22  54  18  65 /   0   0   0   0
GRANTS..........................  22  55  19  65 /   0   0   5   0
GLENWOOD........................  30  69  35  74 /   0   0   0   0
CHAMA...........................  19  41   8  57 /  10  20  10   0
LOS ALAMOS......................  25  49  20  63 /   5  10  10   0
RED RIVER.......................  18  38  10  50 /  20  30  30   5
TAOS............................  25  44  16  58 /  10  20  20   5
SANTA FE........................  27  49  19  61 /   5  10  20   0
SANTA FE AIRPORT................  29  51  24  63 /   5  10  10   0
ESPANOLA........................  27  55  24  68 /   5  10  20   0
ALBUQUERQUE HEIGHTS.............  34  57  33  66 /   0   5   5   0
ALBUQUERQUE VALLEY..............  32  58  32  72 /   0   5   5   0
ALBUQUERQUE FOOTHILLS...........  32  55  30  68 /   0   5   5   0
ALBUQUERQUE WEST MESA...........  32  57  31  72 /   0   5   5   0
SOCORRO.........................  32  65  35  71 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  24  50  25  66 /   0  10  10   0
MORIARTY/ESTANCIA...............  29  55  26  63 /   0  10   5   0
CARRIZOZO.......................  33  63  33  67 /   0   0   0   0
RUIDOSO.........................  30  54  30  59 /   0   0   0   0
RATON...........................  25  46  20  60 /  20  30  20   5
LAS VEGAS.......................  25  46  21  59 /   5  20  10   5
ROY.............................  30  52  28  59 /  20  30  10   0
CLAYTON.........................  30  52  28  59 /  20  20  10   5
SANTA ROSA......................  33  62  30  68 /   5  10  10   5
TUCUMCARI.......................  35  61  31  64 /  10  20  10   5
FORT SUMNER.....................  36  62  32  70 /   5  10   5   5
CLOVIS..........................  35  60  30  63 /   5  10   5   5
PORTALES........................  35  62  31  65 /   5  10   5   5
ROSWELL.........................  39  69  36  68 /   5   5   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ105>109.

WIND ADVISORY FROM 6 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ001>005-008-009-014-015.

HIGH WIND WARNING FROM 6 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ010>013-016>021-026.

&&

52/SHY
Hazardous weather outlook, Apr 10, 5:42 AM MDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 AM MDT THU APR 10 2008

NMZ001>021-026-111200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
542 AM MDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL SPREAD ACROSS MUCH OF NEW MEXICO TODAY. A HIGH
WIND WARNING IS IN EFFECT FOR EAST CENTRAL AND SOUTHEASTERN NEW
MEXICO WHILE A WIND ADVISORY HAS BEEN ISSUED FOR THE WESTERN HALF
OF THE STATE. WINDS COULD BE DAMAGING AT TIMES WITH GUSTS REACHING
AS HIGH AS 60 MPH IN THE EAST CENTRAL AND SOUTHEASTERN AREAS.

IN ADDITION...LOW HUMIDITY WILL COMBINE WITH THE STRONG WINDS TO
CREATE CRITICAL FIRE WEATHER CONDITIONS ALONG AND SOUTH OF
INTERSTATE 40 WHERE A RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BREEZY TO WINDY CONDITIONS WILL BE SEEN IN SOME AREAS ON FRIDAY
AND COULD COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE LOCALIZED
AREAS OF CRITICAL FIRE WEATHER FOR CENTRAL NEW MEXICO.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

52

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:46 AM MDTHigh Wind WarningABQ16 hr

Nearby

Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.